Florida, 2011

Hail and Damaging Winds in Florida, June 12 to 14, 2011

June 12 to 14, 2011 · NWS TBW · 5 events in 4 counties and zones

High pressure was in place across the area. A seabreeze developed near the coast each afternoon and produced isolated severe thunderstorms with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure was in place across the area. A seabreeze developed near the coast each afternoon and produced isolated severe thunderstorms with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 12, 12:32 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 12:32 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
132 PM EDT SUN JUN 12 2011

.SHORT TERM (TONIGHT - TUESDAY)...A VERY WEAK GRADIENT FLOW HAS
SET UP OVER THE REGION BUT THE PREDOMINANT WIND DIRECTION HAS
BECOME WESTERLY. THIS WILL STEER ANY STORMS THAT DEVELOP EASTWARD
AWAY FROM THE COAST AND INTO THE INTERIOR. MOISTURE PROFILES
AROUND THE REGION SUGGEST THE BEST CHANCE OF STORMS WILL BE OVER
THE SOUTH WHERE WE HAVE ALREADY SEEN A COUPLE POP UP ALONG THE SEA
BREEZE. SHOWERS HAVE ALSO DEVELOPED AS FAR NORTH AS SOUTHERN
MANATEE COUNTY...BUT THESE ARE STRUGGLING TO SURVIVE. EXPECT
SHOWERS AND THUNDERSTORMS TO HOLD TOGETHER A LITTLE BETTER AS THE
AFTERNOON PROGRESSES...BUT CURRENT 20 TO 30 POPS SHOULD COVER IT
JUST FINE. WE COULD SEE A STRONG STORM OR TWO LATER THIS AFTERNOON
OVER THE INTERIOR IF EAST AND WEST COAST SEA BREEZE CONVERGENCE
BOUNDARIES COLLIDE IN POLK OR HIGHLANDS COUNTIES.

VERY LITTLE HAS CHANGED WITH THE FORECAST FOR MONDAY AND TUESDAY.
THE SURFACE RIDGE AXIS WILL RESIDE SOUTH OF THE REGION AS A WEAK
FRONTAL BOUNDARY MEANDERS NORTH OF FLORIDA. THIS WILL KEEP DEEP
WESTERLY FLOW OVER THE REGION RESULTING IN EARLY SEA BREEZES WITH
RAPID MOVEMENT TO THE EAST. THERE IS SOME CHANCE THAT A WEAK LAND
BREEZE WILL DEVELOP OVERNIGHT AND GENERATE A LINE OF SHOWERS AND
STORMS JUST OFFSHORE...BUT THE MODEL GUIDANCE IS NOT FORECASTING
THAT SCENARIO SO WILL NOT ADD PRECIPITATION TO THE GRIDS FOR
TONIGHT. ALL IN ALL WE ARE LOOKING AT TWO HOT AND HUMID DAYS WITH
HIGHS WELL INTO THE 90S OVER THE INTERIOR AND NEAR 90 ALONG THE
COAST. HEAT INDICES WILL CLIMB TO ABOUT 105 OR SO EACH AFTERNOON.
THE BEST RAIN CHANCES WILL CONTINUE TO BE OVER THE INTERIOR WITH
20 PERCENT OR LESS CHANCES ALONG THE COAST.

.LONG TERM (TUESDAY NIGHT - SUNDAY)...U/L RIDGE WILL PERSIST OVER
THE AREA WEDNESDAY WITH THE SURFACE RIDGE AXIS OVER THE FLORIDA
STRAITS CREATING AN ONSHORE BOUNDARY LAYER FLOW OVER WEST CENTRAL
AND SOUTHWEST FLORIDA. COMBINATION OF STRONG SUBSIDENCE FROM THE
U/L RIDGE AND WESTERLY FLOW OFF THE WARM WATERS OF THE GULF OF
MEXICO WILL LEAD TO HOT AND VERY HUMID UNCOMFORTABLE CONDITIONS
ACROSS THE REGION...WITH HIGHS OVER THE INTERIOR CLIMBING INTO THE
UPPER 90S. DEW POINTS IN THE LOWER TO MID 70S COMBINED WITH THE
HOT TEMPERATURES WILL MAKE IT FEEL LIKE 105 TO 110. BEST CHANCE OF
AN AFTERNOON THUNDERSTORM WILL BE OVER THE INTERIOR DUE TO THE
WESTERLY FLOW. SURFACE RIDGE AXIS WILL LIFT NORTH ON THURSDAY AND
HOLD OVER THE CENTRAL FLORIDA PENINSULA THROUGH SUNDAY WHICH WILL
WEAKEN THE ONSHORE FLOW. TEMPERATURES WILL REMAIN ABOVE NORMAL AS
THE U/L RIDGE REMAINS OVER THE REGION WITH HIGHS OVER THE INTERIOR
IN THE MID 90S. CHANCE OF AN AFTERNOON THUNDERSTORM EACH AFTERNOON
BUT POPS WILL REMAIN BELOW CLIMATIC NORMALS.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. HAVE
DEPICTED VCTS AT KFMY AND KRSW TERMINALS AS CONVECTION DEVELOPING
ALONG THE INLAND MOVING SEA BREEZE MAY COME CLOSE TO THESE TWO
SITES THROUGH 20Z...OTHERWISE JUST SCATTERED TO OCCASIONALLY
BROKEN CU CLOUDS IN THE FL040-050 FOOT RANGE WILL AFFECT THE
TERMINALS THE REMAINDER OF THE AFTERNOON. WEST TO NORTHWEST
SURFACE WINDS AROUND 10 KNOTS WILL DECREASE TO 5 KNOTS OR LESS
AFTER 13/02Z TONIGHT AND CONTINUING THROUGH EARLY MONDAY MORNING.

&&

.MARINE...SURFACE RIDGE AXIS IS DROPPING TO THE SOUTH AND WILL
ALLOW A MORE ROBUST WESTERLY FLOW TO DEVELOP. STILL...MOST MODEL
GUIDANCE KEEPS THE WINDS AT 15 KNOTS OR LESS THROUGH THE REST OF
THE WEEK WHICH MEANS SEAS SHOULD NOT CLIMB ABOVE 3 FEET. OTHER
THAN SOME LATE NIGHT OR EARLY MORNING STORMS...CONDITIONS SHOULD
REMAIN FAVORABLE FOR BOATING THROUGH THE PERIOD BUT WITH SOME
SWELL DUE TO THE LONG FETCH OF WESTERLY WINDS.

&&

.FIRE WEATHER...HUMIDITIES ARE FORECAST TO FALL TO BETWEEN 35 AND
40 PERCENT OVER THE INTERIOR DURING THE NEXT COUPLE OF AFTERNOONS.
RED FLAG CONDITIONS ARE UNLIKELY AS HUMIDITIES INCREASE EVEN MORE
BY THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  77  92 /  10  10  10  20
FMY  75  92  75  92 /  10  20  10  20
GIF  73  96  74  96 /  10  20  10  30
SRQ  73  90  74  90 /  10  10  10  20
BKV  68  94  69  94 /  10  10  10  20
SPG  78  90  79  90 /  10  10  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM...OGLESBY
AVIATION...MCMICHAEL
Hazardous weather outlook, Jun 12, 4:34 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
534 AM EDT SUN JUN 12 2011

FLZ039-042-043-048>052-055>057-060>062-065-122300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
534 AM EDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS THE
SEA BREEZE PUSHES INLAND. ISOLATED STORMS ARE EXPECTED TO DEVELOP
DURING THE EARLY AFTERNOON NEAR THE COAST AND BECOME MORE
SCATTERED IN COVERAGE AS THEY SHIFT INLAND DURING THE LATE
AFTERNOON AND EARLY EVENING. STORMS WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF STRONG WINDS...SMALL HAIL...HEAVY RAIN AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
AFTERNOON SEA BREEZE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEK. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AS THEY DRIFT
INLAND THROUGH THE AFTERNOONS. BRIEF STRONG WINDS...SMALL
HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

...RIP CURRENT IMPACT...
ONSHORE FLOW WILL BECOME ESTABLISHED BY TOMORROW. THIS WILL
GRADUALLY INCREASE THE RISK OF RIP CURRENTS AT AREA BEACHES.

 TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

In the hours before

Special weather statement, Jun 12, 3:20 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
420 PM EDT SUN JUN 12 2011

FLZ065-122100-
LEE-
420 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LEHIGH ACRES...MOVING EAST AT 10 MPH...AND WILL AFFECT
LEHIGH ACRES...UNTIL 500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS ALSO POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY
TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2661 8172 2669 8156 2668 8156 2643 8156
      2642 8157 2641 8166
TIME...MOT...LOC 2020Z 252DEG 7KT 2658 8161
Special weather statement, Jun 12, 5:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
642 PM EDT SUN JUN 12 2011

FLZ052-122330-
POLK-
642 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR WAHNETA...OR 6 MILES EAST OF BARTOW...MOVING EAST AT 5
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING BARTOW...
WAHNETA...CYPRESS GARDENS AND LAKE WALES...UNTIL 730 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
IF THE STORMS APPROACH YOUR LOCATION GO INDOORS IMMEDIATELY. IF
CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS
WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 2805 8157 2765 8150 2765 8193 2803 8189
TIME...MOT...LOC 2241Z 269DEG 4KT 2788 8174

The radar

The Tampa radar (KTBW), 39 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Manatee

When
June 12, 5:45 PM EST
Where
Manatee County, 4 mi WSW of Myakka Head
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
27.448, -82.140

A large stable was destroyed and blown 30 feet from its original location.

Hail, Polk

When
June 12, 5:59 PM EST
Where
Polk County, 1.02 mi N of West Lake Wales
Measured
1 in hail
Reported by
Public
Coordinates
27.895, -81.649

The public reported nickel to quarter sized hail near West Lake Wales Road South.

Thunderstorm Wind, Levy

When
June 13, 2:30 PM EST
Where
Levy County, Williston
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.390, -82.460

The canopy over a gas station was blown down.

Hail, Sumter

When
June 14, 3:55 PM EST
Where
Sumter County, 1.49 mi SE of Oxford
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
28.917, -82.010

A retired NWS Employee observed walnut sized hail in the Village of Belvedere.

Thunderstorm Wind, Sumter

When
June 14, 3:57 PM EST
Where
Sumter County, 1.49 mi SE of Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
28.917, -82.010

A retired NWS Employee reported lanai damage to eight homes in the Village of Belvedere and some minor structural damage to screened porches. Several large branches were snapped off of large live oak trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314779, 314764, 314771, 316129, 316131.